Maryland, 2018

Flood in Maryland, June 24, 2018

June 24, 2018 · NWS LWX · 1 event in 1 county or zone

Heavy rain upstream caused minor flooding on a portion of the Potomac River on June 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain upstream caused minor flooding on a portion of the Potomac River on June 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 2:46 AM EST, 40 minutes earlier.

Area forecast discussion, Jun 24, 2:46 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
346 AM EDT Sun Jun 24 2018

.SYNOPSIS...
Low pressure moving eastward across New England will send a cold
front south across the Mid-Atlantic tonight. High pressure will
build from southern Ontario across the eastern Great Lakes toward
the region Monday into Tuesday, then move into the Atlantic Tuesday
night as a developing warm front approaches from the south. The warm
front should move north into Pennsylvania Wednesday as low pressure
moves from the central Plains to the Great Lakes. A cold front will
follow Thursday as the low moves across the northeastern U.S. The
front will likely fall apart as it crosses. A Bermuda high will then
establish itself over the western Atlantic next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A diffuse warm front resides near or just north of the forecast area
early this morning, based mainly on dewpoint fields. Flow remains
light, so there is no other obvious convergence or discontinuity.
Nonetheless, skies have been able to partially clear. Given the
humid air mass, moist ground, and radiational cooling, fog is
beginning to become a concern. Thus far, it has been patchy and
focused mainly in valleys or open fields. Will be keeping patchy
wording through sunrise. Do not believe it will be more than
isolated dense, as mid level clouds beginning to return.

Low pressure will move offshore from New England today, which in
conjunction with a mid-upper level trough axis, will drag a surface
cold front across the region, mainly during the very late afternoon
to evening hours. South of this boundary, it will be warm and
unstable once again...especially across central Virginia and
southern Maryland where there is a strong probability of SBCAPE
greater than 1000 j/kg. (Some HiResW solutions suggest MUCAPE up to
2000 j/kg. However, there is considerable spread as well, as
evidenced by 3-hour SREF MUCAPE and MLCAPE plumes. Sufficient bulk
shear effective 30-40 kt) exists as well. However, lapse rates
marginal (5.0-5.5 C/km), and westerly flow provides some inhibition,
not to mention the lack of well-defined convergence. Recent RAP/HRRR
runs remain the least robust solutions, with minimal thunderstorm
development.

Do believe that scattered thunderstorms will develop this afternoon,
especially late in the day in vicinity of the subtle surface
boundary and mid-level positive vorticity as they encounter the pool
of unstable air. It is plausible that a strong storm or two could
form. However, there are enough mitigating factors and spread in
model output to preclude more than scattered coverage of
thunderstorms, and no enhanced wording at this time.

Any storms that do develop should move southeast of southern
Maryland by early this evening as the cold front crosses the
forecast area. Cool/dry advection will infiltrate overnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Lower dewpoints (lower-mid 60s) will truly be realized after mixing
resumes Monday morning. Canadian high pressure will reside across
the northeastern United States, providing northwest flow...becoming
northeast by Monday evening. Certainly, more sun and lower
temperatures than this weekend. Highs generally lower-mid 80s. Lows
could drop into the 50s Monday night across northern Maryland and
the Potomac Highlands; lower 60s elsewhere.

High pressure will remain the dominating force into Tuesday. In the
evening, low pressure/shortwave energy will be tracking across the
Great Lakes. The forward speed of this system still in doubt. Have
delayed the arrival of more rain in amplified flow, keeping Tuesday
and Tuesday evening dry, and confining any chance of precip to the
Blue Ridge west late Tuesday night. Have favored climo trends in
identifying this precipitation as just showers. It does remain
possible that some elevated instability may overspread the mountains
after midnight, which can be included later if those trends
hold.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A developing warm front will approach from southern Virginia
Wednesday morning as a surface high shifts off the New England
coast. This front should approach the Mason-Dixon line during the
afternoon as low pressure moves across the Great Lakes from the
central Plains.

The surface low will be occluding and weakening as the upper trough
forcing it fills and gets reabsorbed into the larger scale westerly
flow through the day, but a decent 850-500 mb wind field will result
in substantial speed shear. The aforementioned warm front and the
presence of a lee surface trough will likely result in scattered
showers and thunderstorms Wednesday afternoon and evening. A few
storms could be accompanied by gusty winds given 30-40 kts of mid
level flow, but airmass recovery and destabilization as well as the
magnitude of forcing brings into question how widespread stronger
storms will be.

The surface low will depart up the Saint Lawrence River Valley and
through northeastern CONUS Thursday, with its attendant surface
front dropping southward into the Mid-Atlantic. The upper forcing
will be quickly departing, so the front should largely fall apart by
Friday as it drifts south. Still, a few pop up showers or storms are
possible Thursday afternoon as the front crosses.

Long range operational and ensemble guidance is in unanimous
agreement on the development of surface high pressure developing
over the western Atlantic Friday into next weekend, with a 594+ DM
ridge at 500 hPa overhead. This would result in very warm to hot and
humid weather as 850 hPa temps rise to around 20 C.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Breaks have developed in the cloudcover, which has permitted patchy
fog to develop. Thus far the coverage has been spotty. Have taken
MVFR restrictions at IAD/BWI where humidity and scattered clouds
greater. METARs suggest that localized aob IFR possible; do not have
the confidence to include that in the TAF.

Any restrictions should clear after sunrise. Scattered
showers/thunderstorms will develop late this afternoon. However,
coverage in doubt at this time. Presently, weather not included in
the TAF. Time period of possible convection noted by a period of
broken clouds (cigs 050-060). Its likely that a VCTS could be
included in later forecasts. Any storms should end by sunset, or
very soon thereafter...from northwest (MRB) to southeast (CHO-DCA)

A cold front will slowly turn winds more westerly early this
evening. Humidity will be slow to erode though, so another night of
patchy fog possible. At this point, kept vsby restrictions away from
terminals aside from a couple of hours immediately before dawn.

Building high pressure will provide tranquil flight conditions
Monday into Tuesday. Winds will be northwest Monday, with
return flow arriving Tuesday.

Some patchy sub-VFR fog or lower ceilings are possible Wednesday AM
before a weak warm front lifts north toward the PA border. Scattered
showers and a few gusty thunderstorms are possible Wednesday PM
which could result in brief restrictions. Winds will generally be
southerly around 10 kts, gusting to 20 kts Wed afternoon outside of
any convection. A weakening cold front will move south across the
Mid-Atlantic Thu with patchy sub-VFR is possible again in the AM, d
possibly a pop up shower/storm in the afternoon. Winds W AOB 10
kts.

&&

.MARINE...
Winds on the waters less than 10 kt early this morning. Even after
sunrise, mixing should not be that great as air temperatures will be
rising through the 80s while water temperatures remain in the mid
70s. However, scattered thunderstorms will develop late this
afternoon...a few of which may contain locally strong winds.

Any thunderstorms will end soon after sunset as a cold front crosses
the waters. Winds will veer west, but mixing not likely to improve
until after sunrise Monday. Guidance suggesting full mixing will
support winds approaching by not reaching Small Craft criteria. Have
capped winds just under at this time.

The pressure gradient will weaken Monday night into Tuesday as high
pressure builds across the waters.

Despite warm air over relatively cooler air Wednesday, the gradient
should be strong enough to result in some SCA level gusts on
southerly flow. Scattered afternoon and evening storms are possible,
more isolated Thursday with lighter winds.

&&

.TIDES/COASTAL FLOODING...
Anomalies should continue to decrease on westerly to northwesterly
flow through Tuesday. Minor flooding is still possible through
Monday morning on the upper tidal Potomac shoreline due to some
added freshwater input, but overall the tidal flood threat should be
very low.

Onshore flow will cause anomalies to increase again during the
middle of the week in tandem with a full moon (Thursday), resulting
in a renewed potential of more widespread (minor) tidal flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 9 AM EDT this morning for DCZ001.
MD...Coastal Flood Advisory until 6 AM EDT early this morning for
     MDZ014.
VA...Coastal Flood Advisory until 9 AM EDT this morning for VAZ054.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...DHOF
AVIATION...HTS/DHOF
MARINE...HTS/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Jun 23, 9:16 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1016 PM EDT Sat Jun 23 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-250230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1016 PM EDT Sat Jun 23 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-250230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1016 PM EDT Sat Jun 23 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 23, 11:09 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 AM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     1 E MONTCLAIR           38.61N  77.32W
06/23/2018                   PRINCE WILLIAM     VA   911 CALL CENTER

            TREE DOWN AT THE 15000 BLOCK OF BEAU RIDGE DRIVE.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LWX1800824

DH
Local storm report, Jun 23, 11:14 PM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1214 AM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     2 N INDEPENDENT HILL    38.66N  77.43W
06/23/2018                   PRINCE WILLIAM     VA   PUBLIC

            TREE DOWN AT THE 13000 BLOCK OF DEN HOLLOW COURT ROAD.

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1800826

DH
Local storm report, Jun 23, 11:28 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 AM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MECHANICSVILLE          38.43N  76.73W
06/23/2018                   ST. MARYS          MD   911 CALL CENTER

            SEVERAL TREES DOWN ALONG BAPTIST CHURCH ROAD.

&&

EVENT NUMBER LWX1800827

DH
Local storm report, Jun 23, 11:31 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 AM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     1 NW JEFFERSONTON       38.65N  77.93W
06/23/2018                   CULPEPER           VA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF RIXEYVILLE ROAD AND
            COLVIN ROAD.

0601 PM     TSTM WND DMG     2 N INDEPENDENT HILL    38.66N  77.44W
06/23/2018                   PRINCE WILLIAM     VA   911 CALL CENTER

            TREE DOWN AT DUMFRIES ROAD AND COUNSELOR ROAD.

0603 PM     TSTM WND DMG     2 N INDEPENDENT HILL    38.66N  77.43W
06/23/2018                   PRINCE WILLIAM     VA   PUBLIC

            TREE DOWN AT THE 13000 BLOCK OF DEN HOLLOW COURT ROAD.

0622 PM     TSTM WND DMG     1 E MONTCLAIR           38.61N  77.32W
06/23/2018                   PRINCE WILLIAM     VA   911 CALL CENTER

            TREE DOWN AT THE 15000 BLOCK OF BEAU RIDGE DRIVE.

0639 PM     MARINE TSTM WIND 1 SW QUANTICO           38.51N  77.30W
06/23/2018  M49 MPH          PRINCE WILLIAM     VA   AWOS

0745 PM     TSTM WND DMG     MECHANICSVILLE          38.43N  76.73W
06/23/2018                   ST. MARYS          MD   911 CALL CENTER

            SEVERAL TREES DOWN ALONG BAPTIST CHURCH ROAD.

&&

EVENT NUMBER LWX1800825 LWX1800823 LWX1800826 LWX1800824 LWX1800822
LWX1800827

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
June 24, 3:26 AM EST to 12:03 PM EST
Where
Montgomery County, 5.24 mi WSW of Poolesville to 5.42 mi SW of Whites Ferry
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.127, -77.513

The stream gage on the Potomac River at Edwards Ferry exceeded the 15 foot flood stage during the indicated period. The peak level of 15.20 feet occurred at 7:15am EST on June 24th. The boat ramp and parking area at Edwards Ferry were inundated by floodwaters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769111.